Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Huntsville, AL

June 11, 2003Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 11, 2003, 1:16 PM CDT for Lauderdale County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 1:16 PM CDT (18:16 UTC)
Expired
Jun 11, 2003, 2:00 PM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 10:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS54 KHUN 111816
SVRHUN
ALC077-111900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 200 PM CDT

* AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR FLORENCE MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM 
INCLUDE...FLORENCE...KILLEN AND LEXINGTON. 

STRONG DAMAGING WINDS OF 60 MPH WILL KNOCK DOWN TREES AND POWER 
LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND 
SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3496 8796 3477 8773 3486 8727 3500 8744
$$ 
JDG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:53 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 11, 10:53 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 PM CDT WED JUN 11 2003

CONVECTION IS BEGINNING TO FIRE AROUND THE REGION. WE WILL HAVE A
SEVERE THUNDERSTORM WATCH FOR MAINLY NW AND N/CENTRAL ALABAMA UNTIL
4 PM THIS AFTERNOON.

OTHERWISE MUGGY AIR IS FINALLY IN PLACE OVER THE REGION. SURFACE
DEWPOINTS HAVE RISEN TO THE LOW/MID 70S AND DRY BULB IN THE LOWER
80S...AS A SOUTHERLY FLOW CONTINUES.

UPDATED ZONES HAVE ALREADY BEEN SENT TO REFLECT THE LATEST 1ST
PERIOD CHANGES. THANKS BMX AND SPC FOR THE COORDINATION.

A SPECIAL NOTICE BELOW CONCERNING THE HYTOP RADAR:

NOUS64 KHUN 111254
FTMHTX
MESSAGE DATE:  JUN 11 2003 12:54:20

KHTX KLYSTRON TUBE IS FAILING.  THE RADAR IS OPERATIONAL, BUT WILL
BE PUT IN STA NDBY MODE, UNLESS ACTIVITY IS DETECTED ON SURROUNDING
RADARS AND SATELLITE. WE A RE AWAITING PARTS AND WE EXPECT TO HAVE
THE RADAR FULLY OPERATIONAL BY THURSDAY EVENING (JUNE 12).
JDG

.HUN...NONE.

RSB
Hazardous weather outlook, Jun 11, 12:54 PM CDT, 22 minutes before
ALZ001>010-016-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1254 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN ALABAMA. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON
AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS...LARGE HAIL AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE PERIOD
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH THE
UNSTABLE AIR MASS IN PLACE...THE POTENTIAL EXISTS FOR SOME SEVERE
STORMS OFF AND ON THROUGH THE PERIOD. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT DURING THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY CONTINUE THROUGH THIS EVENING.

SHUMWAY

In the hours before

Special weather statement, Jun 11, 1:07 PM CDT, 9 minutes before
ALZ001>005-007-016-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHWEST
ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
NORTHWEST ALABAMA.  LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE...
FLORENCE...RUSSELLVILLE...TOWN CREEK...ATHENS AND DECATUR. MOTORISTS
SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. SOME OF THESE STORMS
WILL PRODUCE HEAVY RAINFALL...PEA SIZE HAIL..AND FREQUENT CLOUD TO
GROUND LIGHTNING. MOST AREAS WILL RECEIVE BETWEEN 1/4 AND 1/2 OF AN
INCH OF RAINFALL...WITH ISOLATED AMOUNTS EXCEEDING 1 INCH IN STRONGER
STORMS.

KTW
Special weather statement, Jun 11, 1:12 PM CDT, 4 minutes before
ALZ006-008>010-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
NORTHEAST ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
NORTHEAST ALABAMA.  LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE...
STEVENSON...SYLVANIA...RAINSVILLE...AND FORT PAYNE. SOME OF THESE
STORMS WILL PRODUCE HEAVY RAINFALL...PEA SIZE HAIL..AND FREQUENT
CLOUD TO GROUND LIGHTNING. MOST AREAS WILL RECEIVE LESS THAN 1/4 OF
AN INCH OF RAINFALL...WITH ISOLATED AMOUNTS UP TO 1/2 OF AN INCH IN
THE STRONGER STORMS.

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:04 PM CDTSevere Thunderstorm WarningHUNJackson41 min
Jun 10, 7:43 PM CDTSevere Thunderstorm WarningHUNDeKalb32 min
Jun 11, 12:01 PM CDTSevere Thunderstorm WarningHUNMarshall29 min
Jun 11, 1:30 PM CDTSevere Thunderstorm WarningHUNFranklin30 min
Jun 11, 1:46 PM CDTSevere Thunderstorm WarningHUNLawrence44 min
Jun 11, 2:20 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan40 min
Jun 11, 2:29 PM CDTSevere Thunderstorm WarningHUNLawrence21 min
Jun 11, 2:52 PM CDTSevere Thunderstorm WarningHUNCullman, Madison38 min
Jun 11, 2:57 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan48 min
Jun 11, 3:17 PM CDTSevere Thunderstorm WarningHUNMarshall58 min
Jun 11, 3:54 PM CDTSevere Thunderstorm WarningHUNDeKalb36 min
Jun 11, 4:05 PM CDTSevere Thunderstorm WarningHUNJackson40 min
Jun 11, 6:37 PM CDTSevere Thunderstorm WarningHUNFranklin23 min
Jun 11, 6:57 PM CDTSevere Thunderstorm WarningHUNLawrence48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.